Alert archive / California / Winter Storm Warnings in 2009

Winter Storm Warning 4, NWS Medford, OR

March 2, 2009Siskiyou County, California

NWS Medford, OR issued this winter storm warning at Mar 2, 2009, 3:02 PM PST for Siskiyou County, California. It took effect at Mar 2, 2009, 6:00 PM PST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 2, 2009, 3:02 PM PST (23:02 UTC)
In effect from
Mar 2, 2009, 6:00 PM PST
Expired
Mar 3, 2009, 3:58 AM PST
In force
10 hr
Issued by
NWS Medford, OR

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2009-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2009-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS46 KMFR 022302
WSWMFR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
302 PM PST MON MAR 2 2009

.LOW PRESSURE OFFSHORE WILL MOVE TOWARD THE COAST TONIGHT THROUGH
TUESDAY. THIS WILL CAUSE SNOW LEVELS TO LOWER TO NEAR 3500 FEET ON
TUESDAY MORNING. THE HEAVIEST SNOWFALL WILL BE IN THE MOUNT SHASTA 
AREA.

CAZ082-083-031200-
/O.UPG.KMFR.WS.A.0007.090303T0200Z-090303T1400Z/
/O.NEW.KMFR.WS.W.0004.090303T0200Z-090303T1400Z/
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
INCLUDING THE CITIES OF...MOUNT SHASTA...DUNSMUIR...MCCLOUD...
TENNANT
302 PM PST MON MAR 2 2009

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
PST TUESDAY FOR ELEVATIONS ABOVE 3500 FEET...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW FOR ELEVATIONS ABOVE 3500 FEET...WHICH IS IN
EFFECT FROM 6 PM THIS EVENING TO 6 AM PST TUESDAY. THIS UPGRADES THE 
WINTER STORM WATCH.

SNOW LEVELS BETWEEN 4500 AND 5500 FEET THIS AFTERNOON WILL LOWER
TO 2500 TO 3500 FEET OVERNIGHT. SNOW ACCUMULATIONS OF 2 TO 5
INCHES ARE EXPECTED ABOVE 3000 FEET...WITH 5 TO 8 INCHES TO 4000
FEET. ABOVE 4000 FEET 8 TO 16 INCHES OF NEW SNOW IS EXPECTED.

SOUTH WINDS OF 15 TO 25 MPH WITH GUSTS TO 40 MPH WILL OCCUR ABOVE
4000 FEET OVERNIGHT. THIS WILL CAUSE SOME BLOWING AND DRIFTING OF
SNOW...ESPECIALLY AS TEMPERATURES COOL EARLY TUESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. IF YOU MUST
TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

CAZ080-ORZ028-031200-
/O.NEW.KMFR.WW.Y.0012.090303T0600Z-090303T1800Z/
WESTERN SISKIYOU COUNTY-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
INCLUDING THE CITIES OF...ETNA...FORT JONES...GREENVIEW...
HOWARD PRAIRIE...SISKIYOU SUMMIT
302 PM PST MON MAR 2 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 AM PST TUESDAY FOR ELEVATIONS ABOVE 3500 FEET...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
FROM 10 PM THIS EVENING TO 10 AM PST TUESDAY.

SNOW LEVELS WILL LOWER TONIGHT THROUGH TUESDAY MORNING FROM 5500
FEET TO NEAR 3500 FEET BY MORNING. SNOW IS EXPECTED TO ACCUMULATE
4 TO 8 INCHES DURING THIS TIME PERIOD...WITH LOCALLY HIGH AMOUNTS
POSSIBLE ON SOUTH FACING SLOPES ABOVE 6000 FEET.

SOUTH WINDS OF 10 TO 20 MPH WITH GUSTS 25 TO 35 MPH WILL CAUSE
SOME BLOWING AND DRIFTING OF SNOW AT TIMES...ESPECIALLY ABOVE 4000
FEET ELEVATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$

LUTZ
1 follow-up statement
000 
WWUS46 KMFR 031158
WSWMFR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
358 AM PST TUE MAR 3 2009

.LOW PRESSURE OFFSHORE WILL MOVE TOWARD THE COAST TONIGHT THROUGH
TUESDAY. THIS WILL CAUSE SNOW LEVELS TO LOWER TO NEAR 3500 FEET
ON TUESDAY MORNING. THE HEAVIEST SNOWFALL WILL BE IN THE MOUNT
SHASTA AREA.

CAZ082-083-032000-
/O.CAN.KMFR.WS.W.0004.000000T0000Z-090303T1400Z/
/O.EXB.KMFR.WW.Y.0012.000000T0000Z-090304T0000Z/
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
INCLUDING THE CITIES OF...MOUNT SHASTA...DUNSMUIR...MCCLOUD...
TENNANT
358 AM PST TUE MAR 3 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON
ABOVE 3500 FEET...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND GUSTY WINDS...WHICH IS IN EFFECT
UNTIL 4 PM PST THIS AFTERNOON. THE WINTER STORM WARNING HAS BEEN
CANCELLED.

ADDITIONAL 3 TO 6 INCHES OF NEW SNOW CAN BE EXPECTED THROUGHOUT TODAY
ABOVE 3500 FEET WITH LIGHTER AMOUNTS OF 2 TO 4 INCHES DOWN TO 3000
FEET.

SOUTH WINDS OF 10 TO 20 MPH WITH GUSTS 25 TO 35 MPH WILL ALSO CAUSE
SOME BLOWING AND DRIFTING OF SNOW AT TIMES...ESPECIALLY ABOVE 4000
FEET ELEVATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$

ORZ028-031300-
/O.CAN.KMFR.WW.Y.0012.000000T0000Z-090303T1800Z/
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
INCLUDING THE CITIES OF...HOWARD PRAIRIE...SISKIYOU SUMMIT
358 AM PST TUE MAR 3 2009

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE WINTER
WEATHER ADVISORY. 

SNOW SHOWERS WILL CONTINUE THROUGHOUT TODAY. HOWEVER ONLY 2 TO 4
INCHES OF NEW SNOW ARE EXPECTED. LOCALLY THE HIGHER MOUNTAIN
PEAKS ABOVE 6000 FEET MAY SEE NEW SNOW ACCUMULATIONS UP TO 6 INCHES
IN MODERATE TO HEAVY SNOW SHOWERS.

$$

CAZ080-032000-
/O.EXT.KMFR.WW.Y.0012.000000T0000Z-090304T0000Z/
WESTERN SISKIYOU COUNTY-
INCLUDING THE CITIES OF...ETNA...FORT JONES...GREENVIEW
358 AM PST TUE MAR 3 2009

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON ABOVE 3500 FEET...

THE WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON. 

ADDITIONAL 2 TO 6 INCHES OF NEW SNOW CAN BE EXPECTED TODAY ABOVE
3500 FEET...WITH LIGHTER AMOUNTS OF AROUND AN INCH DOWN TO 3000
FEET.

SOUTH WINDS OF 10 TO 20 MPH WITH GUSTS 35 MPH WILL CAUSE SOME
BLOWING AND DRIFTING OF SNOW AT TIMES...ESPECIALLY ABOVE 4000 FOOT
ELEVATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$
FB

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this winter storm warning went out at Mar 2, 9:04 AM PST, 5 hours 58 minutes earlier.

Area forecast discussion, Mar 2, 9:04 AM PST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
904 AM PST MON MAR 2 2009

.DISCUSSION...
NO UPDATE WILL BE MADE TO THE FORECAST THIS MORNING.
HOWEVER...WHILE THE 12 HOUR PROBABILITIES OF PRECIPITATION LOOK
REASONABLE...IT SHOULD BE NOTED THAT...FOR MID AND LOWER ELEVATION AREAS
WEST OF THE CASCADES OUTSIDE OF THE MOUNT SHASTA AREA...MOST OF
THE PRECIPITATION FOR THE DAYLIGHT HOURS OF TODAY WILL END BY
ABOUT NOON PST.

OTHER DETAILS OF THE FORECAST WILL BE REFINED TODAY. THE PRIMARY
CONCERNS FOR TONIGHT AND TUESDAY ARE HEAVY SNOW FOR ELEVATIONS AT
AND ABOVE 4000 TO 5000 FEET...GENERALLY SOUTH OF SISKIYOU SUMMIT.
ADDITIONALLY...ANOTHER ROUND OF WINDS THAT ARE LIKELY TO NEAR AND
POSSIBLY REACH ADVISORY CRITERIA IN THE ROGUE AND SHASTA VALLEYS
ARE AGAIN EXPECTED. LUTZ

&&

.AVIATION...AREAS OF MVFR CONDITIONS WILL CONTINUE TODAY WEST OF
THE CASCADES...WHILE GENERALLY VFR CONDITIONS ARE EXPECTED EAST OF
THE CASCADES. HOLTZ

&&

.PREV DISCUSSION... /ISSUED 200 AM PST MON MAR 2 2009/

SHORT TERM...A STRONG TROUGH OFFSHORE NEAR 135W WILL SHIFT SLOWLY
TOWARDS THE COAST THROUGH TUESDAY...THEN MOVE INLAND WEDNESDAY.
SEVERAL SHORT WAVES WILL CONTINUE TO ROUND THE BASE OF THE TROUGH
THEN MOVE NORTH ALONG THE COAST. THE LATEST AND SOMEWHAT IMPRESSIVE
WAVE IS MOVING QUICKLY NORTH ALONG THE OREGON COAST. THE NEXT
SIGNIFICANT WAVE WILL APPROACH THE AREA LATE THIS AFTERNOON AND
EVENING. A PERSISTENT MOIST AND DEEP LAYER SOUTHERLY FLOW WILL
CONTINUE TO PRODUCE SIGNIFICANT PRECIPITATION OVER THE
OROGRAPHICALLY FAVORED AREAS OF CURRY COUNTY AND THE MT SHASTA
REGION OF NORTHERN CALIFORNIA. WILL BE ISSUING A WINTER STORM WATCH
FOR TONIGHT COVERING THE MT SHASTA REGION AS SNOW LEVELS BEGIN TO
LOWER.

LONG TERM...LARGE DIFFERENCES EXIST BETWEEN THE GFS AND ECMWF. THE
ENSEMBLE MEAN SHOWS THE LONG WAVE TROUGH PERSISTING OVER THE WESTERN
U.S. FOR OUR REGION EXPECT A COOL AND UNSETTLED WEATHER PATTERN
THROUGH THE PERIOD. HOLTZ

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...WINTER STORM WATCH FROM 6 PM PST THIS EVENING THROUGH LATE
     TONIGHT FOR CAZ082-CAZ083.

PACIFIC COASTAL WATERS...GALE WARNING UNTIL 4 PM PST TUESDAY FOR
     PZZ350-PZZ356-PZZ370-PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 4 PM PST WEDNESDAY FOR PZZ350-
     PZZ356-PZZ370-PZZ376.

BTL/RH
Hazardous weather outlook, Mar 2, 3:45 AM PST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
345 AM PST MON MAR 2 2009

CAZ082-083-030800-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
345 AM PST MON MAR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WATCH IN EFFECT FOR HEAVY SNOW ABOVE 4000 FEET FROM
THIS EVENING THROUGH LATE TONIGHT. SEE WINTER WEATHER MESSAGE FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GLASER

In the hours before

Local storm report, Mar 2, 9:11 AM PST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
911 AM PST MON MAR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 AM     HEAVY RAIN       5 NNW BROOKINGS         42.12N 124.32W
03/02/2009  M2.36 INCH       CURRY              OR   TRAINED SPOTTER

            24 HOUR TOTAL ENDING AT 8 AM.

0817 AM     HEAVY RAIN       3 SSE MOUNT SHASTA      41.28N 122.30W
03/02/2009  M1.75 INCH       SISKIYOU           CA   TRAINED SPOTTER

            12 HOUR TOTAL ENDING AT 8 AM. ALSO REPORTED 5.0 INCHES IN
            THE PAST 36 HOURS.

0817 AM     HEAVY RAIN       2 N COOS BAY            43.41N 124.22W
03/02/2009  M1.95 INCH       COOS               OR   TRAINED SPOTTER

            PAST 24 HOURS ENDING AT 8 AM

0817 AM     HEAVY RAIN       W DUNSMUIR              41.23N 122.27W
03/02/2009  M3.39 INCH       SISKIYOU           CA   TRAINED SPOTTER

            PAST 24 HOURS ENDING AT 8 AM.

0817 AM     HEAVY RAIN       4 SW WEED               41.37N 122.42W
03/02/2009  M1.58 INCH       SISKIYOU           CA   TRAINED SPOTTER

            12 HOUR TOTAL ENDING AT 6 AM. ALSO REPORTED 5.75 INCHES
            OF RAIN FROM 10 PM SATURDAY UNTIL 6 AM MONDAY.

&&

PETRUCEL
Local storm report, Mar 2, 9:20 AM PST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
920 AM PST MON MAR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 AM     HEAVY RAIN       3 NW MOUNT SHASTA       41.35N 122.35W
03/02/2009  M3.65 INCH       SISKIYOU           CA   TRAINED SPOTTER

            9PM PST SAT THROUGH 9AM PST MON, 36 HOUR RAINFALL AMOUNT.
            LOCATION IS NEAR BLACK BUTTE SUMMIT.

&&

LUTZ

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 2:20 AM PSTWinter Storm WatchMFRSiskiyou13 hr
Mar 2, 3:02 PM PSTWinter Weather AdvisoryMFRSiskiyou21 hr
Mar 2, 3:12 PM PSTWind AdvisoryMFRSiskiyou12 hr

Nearby

Winter Storm Warnings in California, 2009Every winter storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.